Indiana, 2011

Hail in Indiana, July 3, 2011

July 3, 2011 · NWS LMK · 1 event in 1 county or zone

Strong storms developed along an outflow boundary that moved southeast into southwestern Indiana during the afternoon hours Sunday, July 3rd. One of these storms produced marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Strong storms developed along an outflow boundary that moved southeast into southwestern Indiana during the afternoon hours Sunday, July 3rd. One of these storms produced marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at Jul 3, 12:33 PM EST, 11 minutes earlier.

Area forecast discussion, Jul 3, 12:33 PM EST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
133 PM EDT SUN JUL 3 2011

...UPDATED AVIATION DISCUSSION...

...FORECAST UPDATE...

UPDATED THE FORECAST TO ADJUST POPS AND TWEAK TEMPS.  AS OF
1430Z...CONVECTION HAD BEGUN TO FIRE ACROSS SOUTHWEST INDIANA NEAR A
WEAK MESO LOW ALONG AN APPROACHING COOL FRONT.  THIS CONVECTION IS
EXPECTED TO MOVE SE AND STRENGTHEN AS IT MOVES INTO A MORE UNSTABLE
ENVIRONMENT OVER NORTH CENTRAL KY.  ACCORDING TO 12Z SOUNDINGS AT
NASHVILLE AND WILMINGTON...CAPE IS PLENTIFUL IN THE 3000-4500 J/KG
RANGE.  HOWEVER...WIND PROFILES REMAIN WEAK...ONLY 15 TO 20 KTS 0-6
KM BULK SHEAR.  SO EXPECT MOSTLY GARDEN VARIETY T-STORMS THIS
AFTERNOON AS THE FRONT SAGS SOUTH.  NEW DEVELOPMENT MAY ALSO BE
POSSIBLE ALONG AN OLD OUTFLOW BOUNDARY SETTLED IN THE SOUTH CENTRAL
KY AREA.  THE GREATEST THREATS WITH THE STRONGEST STORMS WILL BE
SMALL HAIL AND GUSTY WINDS IN THE 30 TO 40 MPH RANGE.  HEAVY
RAINFALL AND CLOUD TO GROUND LIGHTNING WILL ALSO BE LIKELY WITH ANY
STORM DEVELOP.

TWEAKED TEMPS UP A BIT IN THE LOUISVILLE AREA AND OVER SOUTH CENTRAL
KY.  WE/RE ALREADY OFF TO A GOOD START AS FAR AS SFC WARMING SO WE
SHOULD MAKE IT INTO THE LOWER 90S OVER MOST LOCATIONS WITH SOME
UPPER 80S EXPECTED OVER SOUTHERN INDIANA AND THE BLUEGRASS.

.SHORT TERM (TODAY AND TONIGHT)...

THE FIRST CONCERN THIS MORNING IS A LINE OF STORM DROPPING SOUTH
THROUGH CENTRAL ILLINOIS AND CENTRAL INDIANA. THESE STORMS HAVE
WEAKENED AND AN OUTFLOW BOUNDARY IS EVIDENT ON RADAR WELL AHEAD OF
THE LINE. THE FAR NORTHWESTERN COUNTIES IN THE FORECAST AREA COULD
SEE SOME STRONG STORMS WITH THIS ACTIVITY THIS MORNING. HOWEVER...IT
SHOULD EVENTUALLY DIE OUT.

FOR TODAY A COLD FRONT WILL BE SLOWLY MAKING ITS WAY SOUTH THROUGH
THE REGION. THIS FRONT WILL EVENTUALLY MAKE ITS WAY THROUGH THE
FORECAST AREA TONIGHT. AHEAD OF/ALONG THIS FRONT SCATTERED SHOWERS
AND THUNDERSTORMS ARE EXPECTED TO DEVELOP. WITH THE SLOW MOVEMENT OF
THIS FRONT IT LOOKS LIKE THE BEST CHANCE FOR STORMS WILL BE OVER THE
NORTHERN HALF OF THE FORECAST AREA. THESE STORMS WILL DEVELOP LATE
THIS MORNING OR EARLY THIS AFTERNOON AS THE ATMOSPHERE BECOMES
RELATIVELY UNSTABLE WITH LI VALUES AROUND -5 AND CAPE 1500 J/KG.
FACTORS THAT MAY INFLUENCE CONVECTION WOULD BE CLOUDS AND
OUTFLOW BOUNDARIES FROM THE STORMS THIS MORNING. BOTH OF THESE MAY
INFLUENCE TIMING AND COVERAGE OF CONVECTION. ADDITIONALLY...THOUGH
NO ORGANIZED SEVERE WEATHER IS EXPECTED...A FEW STORMS MAY BECOME
STRONG THIS AFTERNOON WITH GUSTY WINDS AND HAIL BEING THE MAIN
THREATS. STORM COVERAGE SHOULD DECREASE TONIGHT AS DAYTIME HEATING
WANES.

AS FOR TEMPERATURES TODAY...HAVE GONE ON THE LOWER SIDE OF GUIDANCE
AS CLOUDS WILL LIKELY LIMIT HEATING SOMEWHAT. HIGHS WILL STILL TOP
OUT IN THE UPPER 80S NORTH TO THE LOWER 90S SOUTH. TONIGHT LOWS WILL
DROP INTO THE UPPER 60S TO LOWER 70S.

.LONG TERM (MONDAY - SATURDAY)...

AN UPPER TROF WILL MOVE IN MONDAY AND MONDAY NIGHT AND WILL
GRADUALLY WEAKEN BUT REMAIN OVERHEAD THROUGH AT LEAST MID WEEK AS
UPPER RIDGING DEVELOPS OVER THE SOUTHWEST. THIS WILL HELP TO TEMPER
AFTERNOON HEAT AND ALSO PROVIDE THE POSSIBILITY OF SCATTERED
THUNDERSTORMS.

A WELL DEFINED VORT MAX AND MOISTURE POOL WILL SLIDE INTO THE TROF
AND AFFECT THE LMK CWA MONDAY AFTERNOON/EVENING. SCATTERED STORMS
ARE EXPECTED WITH THIS FEATURE. AT THIS TIME IT APPEARS SEVERE
WEATHER IS UNLIKELY. THE ATMOSPHERE WILL BECOME SLIGHTLY TO
MODERATELY UNSTABLE IN THE HEAT OF THE AFTERNOON BUT WINDS
THROUGHOUT THE COLUMN WILL BE LIGHT. WET BULB ZERO WILL BE VERY
HIGH...SHEAR LOOKS WEAK...AND THERES NOT MUCH DRY AIR ALOFT TO HELP
WITH DOWNDRAFTS.

AFTER A BIT OF A BREAK TUESDAY AND TUESDAY NIGHT...ALTHOUGH A FEW
STORMS COULD STILL POP UP HERE AND THERE IN THE WARM MOIST AIR...OUR
NEXT BEST CHANCE FOR STORMS WILL ARRIVE ON WEDNESDAY AS A WEAK FRONT
FALLS IN FROM THE NORTHWEST. WEDNESDAY AFTERNOON/EVENING WET BULB
ZEROES WILL BE LOW ENOUGH FOR A HAIL THREAT AND THERE WILL BE A
LITTLE BIT OF DRY AIR ALOFT...SO WE COULD SEE A FEW STRONG STORMS.
IN GENERAL THOUGH WIND FIELDS ARE STILL WEAK...THE UPPER JET WILL BE
OFF TO OUR NORTH...AND SURFACE INSTABILITY IS SLIGHT TO MODERATE.

THE FRONT WILL STILL BE SLOWLY CROSSING THE AREA THURSDAY...AND
STALL NEAR THE TENNESSEE BORDER BY FRIDAY WITH LINGERING
THUNDERSTORM CHANCES.

TEMPERATURES THIS WEEK WILL BE TYPICAL OF EARLY JULY AND WILL VARY
LITTLE FROM DAY TO DAY.

&&

.AVIATION (18Z TAF ISSUANCE)...

A FRONTAL BOUNDARY WILL MEANDER OVER THE REGION BRINGING THE CHANCE
FOR SCATTERED T-STORMS DURING THIS TAF PERIOD.  17Z RADAR IMAGERY
SHOWS CONVECTIVE DEVELOPMENT OVER SW INDIANA ALONG THE BOUNDARY AND
IT IS MOVING SE.  WENT AHEAD AND TIMED IT INTO SDF AROUND 1930Z TO
20Z...BUT IT MAY OR MAY NOT HOLD TOGETHER.  THE ENVIRONMENT IS VERY
UNSTABLE BUT IT/S GETTING AWAY FROM THE BOUNDARY AS IT MOVES SE.
WILL CONTINUE TO MONITOR.  ANOTHER POTENTIAL TRIGGER FOR STORMS WILL
BE A LEFT OVER OUTFLOW BOUNDARY FROM THIS MORNING/S STORMS WHICH
SHOULD BE SETTLED SOME PLACE OVER SOUTH CENTRAL KY.  WENT AHEAD A
PUT A VCTS IN BWG FOR THIS AFTERNOON BECAUSE OF THIS FEATURE AND
BECAUSE THE 14Z HRRR BREAKS OUT CONVECTION ALONG A BOUNDARY IN THE
BWG REGION FOR THIS AFTERNOON.  LEX WOULD BE AT LEAST RISK FOR
T-STORMS THIS AFTERNOON BUT IT/S STILL NOT OUT OF THE QUESTION SO
LEFT CB IN THE LEX TAF.

CONVECTION SHOULD DECLINE THIS EVENING AFTER 0Z TO 2Z LEAVING PLENTY
OF UPPER LEVEL DEBRIS AROUND.  BWG AND LEX MAY SEE SOME MVFR BR IN
THE MORNING ESPECIALLY IF THEY GET RAINED ON TODAY.  BY SUNRISE
TOMORROW MORNING...A POTENT UPPER LEVEL TROUGH/SHORT WAVE WILL BE
APPROACHING THE REGION CAUSING REDEVELOPMENT OF T-STORMS IN OUR
REGION.

WINDS WILL GENERALLY BE OUT OF THE WSW THIS AFTERNOON AROUND 10 KTS
OR LESS...HIGHER IN T-STORMS.  WINDS WILL SHIFT TO THE NNE TONIGHT
AND THEN E FOR TOMORROW DEPENDING ON WHERE THE BOUNDARY SETTLES.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

UPDATE.........AMS
SHORT TERM.....EER
LONG TERM......13
AVIATION.......AMS
Hazardous weather outlook, Jul 3, 9:54 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1054 AM EDT SUN JUL 3 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-041500-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
1054 AM EDT SUN JUL 3 2011 /954 AM CDT SUN JUL 3 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STORMS WILL DEVELOP TODAY AND TONIGHT AHEAD OF A FRONT
THAT WILL SLOWLY CROSS THE REGION FROM NORTH TO SOUTH. SOME STORMS
THIS AFTERNOON MAY BECOME STRONG WITH GUSTY WINDS AND SMALL HAIL.
ANY THUNDERSTORM THAT DEVELOPS WILL BRING BRIEF HEAVY RAINFALL AND
DANGEROUS LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

AN UPPER LEVEL DISTURBANCE WILL CROSS THE REGION DURING THE
AFTERNOON AND EVENING HOURS ON INDEPENDENCE DAY AND WILL BRING
SCATTERED STORMS TO THE AREA. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED THOUGH A FEW STORMS COULD BE STRONG WITH LOCALLY HEAVY
DOWNPOURS AND DANGEROUS LIGHTNING.

A WEAK COOL FRONT WILL COME IN FROM THE NORTHWEST WEDNESDAY AND
REMAIN IN THE AREA THROUGH FRIDAY. SCATTERED STORMS CAN BE EXPECTED
AS LONG AS THE FRONT IS NEARBY. WIDESPREAD SEVERE WEATHER IS NOT
EXPECTED WITH THIS SYSTEM...THOUGH STRONG STORMS WILL BE POSSIBLE
PARTICULARLY IN THE AFTERNOONS AND EVENINGS. THE BEST CHANCE FOR
STRONG TO BRIEFLY SEVERE STORMS APPEARS TO BE WEDNESDAY AFTERNOON
WITH HAIL AND GUSTY WINDS AS THE MAIN THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

EER/13/AMS

In the hours before

Special weather statement, Jul 3, 11:45 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
1245 PM EDT SUN JUL 3 2011

INZ083-031715-
DUBOIS-
1145 AM CDT SUN JUL 3 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...

AT 1142 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 9 MILES NORTHEAST OF WINSLOW...AND MOVING
SOUTHEAST AT 25 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  JASPER...
  PORTERSVILLE...
  IRELAND AND MILLERSPORT...
  HAYSVILLE AND DUFF...
  HUNTINGBURG...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3851 8708 3851 8706 3852 8704 3851 8699
      3851 8696 3850 8695 3851 8694 3850 8688
      3853 8684 3853 8672 3826 8694 3834 8708
TIME...MOT...LOC 1645Z 300DEG 20KT 3845 8706

AMS
Special weather statement, Jul 3, 12:40 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
140 PM EDT SUN JUL 3 2011

INZ083-031815-
DUBOIS-
1240 PM CDT SUN JUL 3 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...AND
HALF INCH HAIL...

AT 1237 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR JASPER...AND MOVING SOUTHEAST AT 20 MPH.

FREQUENT CLOUD TO GROUND LIGHTNING...HEAVY RAIN WITH RAINFALL RATES
OF AROUND ONE INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE
MILE...AND HALF INCH HAIL...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  JASPER...
  HUNTINGBURG...
  MALTERSVILLE AND HUNTINGBURG AIRPORT...
  BRETZVILLE...
  SAINT MARKS AND SAINT ANTHONY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3846 8698 3839 8668 3829 8668 3824 8672
      3825 8679 3820 8680 3820 8703 3820 8706
      3821 8708 3841 8708
TIME...MOT...LOC 1740Z 300DEG 19KT 3837 8698

AMS

The radar

The Evansville,IN radar (KVWX), 70 km away, was scanning. The volume nearest the first event began at 17:43 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Dubois

When
July 3, 12:44 PM EST
Where
Dubois County, 0.88 mi SW of Jasper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.390, -86.940

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2011Every state in 2011This day in weather historyWarnings in Indiana, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 308457.